Alert archive / Tennessee / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this red flag warning at Mar 29, 2022, 3:18 PM EDT for 6 counties in Virginia; 23 counties in Tennessee. It took effect at Mar 30, 2022, 11:00 AM EDT. It was in force for 19 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2022, 3:18 PM EDT (19:18 UTC)
- In effect from
- Mar 30, 2022, 11:00 AM EDT
- Expired
- Mar 31, 2022, 6:00 AM EDT
- In force
- 19 hr
- Issued by
- NWS Morristown, TN
All 29 counties
Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:00 PM EDT | NON-TSTM WND GST 77 | 2 Nne Happy Valley, TN | PEAK WIND FROM GSMNP WIND TOWER AT LOOK ROCK. |
| Mar 30, 9:00 PM EDT | NON-TSTM WND GST 74 | Cove Mountain, TN | PEAK WIND FROM GSMNP WIND TOWER AT COVE MOUNTAIN. |
| Mar 30, 11:40 PM EDT | NON-TSTM WND GST 46 | 1 Ssw Hunter, TN | AWOS STATION K0A9 ELIZABETHTON. |
| Mar 31, 12:55 AM EDT | NON-TSTM WND GST 46 | 2 N Cades Cove, TN | MESONET STATION IGGT1 INDIAN GRAVE GAP (2 N CADES COVE). |
| Mar 31, 1:10 AM EDT | NON-TSTM WND GST 47 | 5 Sw Oneida, TN | AWOS STATION KSCX ONEIDA. |
| Mar 31, 1:10 AM EDT | NON-TSTM WND GST 47 | 5 Sw Oneida, TN | MESONET STATION KSCX SCOTT MUNICIPAL AIRPORT. |
| Mar 31, 1:35 AM EDT | NON-TSTM WND GST 47 | 3 N Rockwood, TN | AWOS STATION KRKW ROCKWOOD. |
| Mar 31, 1:35 AM EDT | NON-TSTM WND GST 52 | 3 W Harrisburg, TN | RECORDED AT THE SEVIER COUNTY AIRPORT. |
| Mar 31, 1:36 AM EDT | NON-TSTM WND GST 45 | Tri-City Airport, TN | ASOS STATION KTRI TRI-CITIES AIRPORT. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND GST 61 | 2 Ene Cades Cove, TN | PEAK WIND FROM GSMNP WIND TOWER AT CADES COVE. |
| Mar 31, 2:12 AM EDT | NON-TSTM WND DMG | 1 Nne Jellico, TN | WIND BLEW A PORTION OF THE ROOF OFF A HOUSE. |
| Mar 31, 2:15 AM EDT | NON-TSTM WND GST 62 | 2 Ene Jacksboro, TN | REPORTED AT CAMPBELL COUNTY AIRPORT. |
| Mar 31, 2:31 AM EDT | NON-TSTM WND GST 53 | 1 W Lenoir City, TN | |
| Mar 31, 3:00 AM EDT | NON-TSTM WND GST 85 | 3 Ese Wears Valley, TN | PEAK WIND FROM GSMNP WIND TOWER AT COVE MOUNTAIN. |
| Mar 31, 3:05 AM EDT | NON-TSTM WND GST 64 | 1 Nnw Alcoa, TN | REPORTED AT KNOXVILLE AIRPORT. |
| Mar 31, 3:15 AM EDT | NON-TSTM WND GST 47 | 3 N Lake Forest, TN | AWOS STATION KDKX KNOXVILLE DOWNTO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2645 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WWUS84 KMRX 291918 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 318 PM EDT Tue Mar 29 2022 ...Hazardous Fire Weather Conditions on Wednesday... .The combination of high winds, low relative humidity, and dry fuels will create hazardous conditions for fires to spread on Wednesday afternoon. TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-300900- /O.NEW.KMRX.FW.W.0003.220330T1500Z-220331T0000Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington TN-Unicoi-Northwest Carter-Southeast Carter-Roane- Loudon-Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Lee-Wise-Scott VA-Russell- Washington VA- 318 PM EDT Tue Mar 29 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST TENNESSEE AND SOUTHWEST VIRGINIA... The National Weather Service in Morristown has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM EDT Wednesday. * TIMING...From late Wednesday morning through the afternoon and early evening. * WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in most locations, with gusts up to 80 mph in the mountains and foothills. * HUMIDITY...Minimum values between 25% and 30% are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ DGS
5 follow-up statements
018 WWUS84 KMRX 300902 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 502 AM EDT Wed Mar 30 2022 ...Hazardous Fire Weather Conditions on Wednesday... .The combination of high winds, low relative humidity, and dry fuels will create hazardous conditions for fires to spread on Wednesday afternoon. TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-302000- /O.CON.KMRX.FW.W.0003.220330T1500Z-220331T0000Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington TN-Unicoi-Northwest Carter-Southeast Carter-Roane- Loudon-Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Lee-Wise-Scott VA-Russell- Washington VA- 502 AM EDT Wed Mar 30 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST TENNESSEE AND SOUTHWEST VIRGINIA... * TIMING...From late Wednesday morning through the afternoon and early evening. * WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in most locations, with gusts up to 80 to 90 mph in the mountains and foothills. * HUMIDITY...Minimum values between 25% and 30% are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
484 WWUS84 KMRX 301621 AAA RFWMRX URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 1221 PM EDT Wed Mar 30 2022 ...Hazardous Fire Weather Conditions this afternoon into tonight... ...Red Flag Warning for Smoky Mountain counties extended through tonight... .The combination of high winds, low relative humidity, and dry fuels will create hazardous conditions for fires to spread this afternoon and tonight. TNZ041-072-074-310000- /O.EXT.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- 1221 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 AM EDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SMOKY MOUNTAINS OF EAST TENNESSEE... * TIMING...From this afternoon and through tonight. * WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in most locations, with gusts up to 80 to 90 mph in the mountains and foothills. Winds decreasing late tonight. * HUMIDITY...Minimum values between 20% and 30% are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TNZ012>018-035>040-042>047-067>071-073-VAZ001-002-005-006-008- 310000- /O.CON.KMRX.FW.W.0003.000000T0000Z-220331T0000Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Southeast Greene-Washington TN-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Lee-Wise-Scott VA-Russell- Washington VA- 1221 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST TENNESSEE AND SOUTHWEST VIRGINIA... * TIMING...From this afternoon through early evening. * WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in most locations, with gusts up to 80 to 90 mph in the mountains and foothills. * HUMIDITY...Minimum values between 20% and 30% are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TD
454 WWUS84 KMRX 302355 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 755 PM EDT Wed Mar 30 2022 ...Hazardous Fire Weather Conditions this afternoon into tonight... ...Red Flag Warning for Smoky Mountain counties extended through tonight... .The combination of high winds, low relative humidity, and dry fuels will create hazardous conditions for fires to spread this afternoon and tonight. TNZ012>018-035>040-042>047-067>071-073-VAZ001-002-005-006-008- 310100- /O.EXP.KMRX.FW.W.0003.000000T0000Z-220331T0000Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Southeast Greene-Washington TN-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Lee-Wise-Scott VA-Russell- Washington VA- 755 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST TENNESSEE AND SOUTHWEST VIRGINIA... Enhanced fire weather conditions will continue and the Red Flag Warning will be replaced with a Fire Danger Statement. $$ TNZ041-072-074-311000- /O.CON.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- 755 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SMOKY MOUNTAINS OF EAST TENNESSEE... * TIMING...From this afternoon and through tonight. * WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in most locations, with gusts up to 80 to 90 mph in the mountains and foothills. Winds decreasing late tonight. * HUMIDITY...Minimum values between 20% and 30% are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
073 WWUS84 KMRX 310718 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 318 AM EDT Thu Mar 31 2022 ...Red Flag Warning for Smoky Mountain counties until 6 AM EDT... .The combination of high winds, low relative humidity, and dry fuels will create hazardous conditions for fires to spread this this morning. TNZ041-072-074-311000- /O.CON.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- 318 AM EDT Thu Mar 31 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SMOKY MOUNTAINS... * TIMING...Until 6 AM EDT. * WIND...Sustained winds 50 mph with gusts up to 70 to 80 mph in the mountains and foothills. Winds decreasing early this morning. * HUMIDITY...40 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
735 WWUS84 KMRX 311009 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 609 AM EDT Thu Mar 31 2022 TNZ041-072-074-311115- /O.EXP.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- 609 AM EDT Thu Mar 31 2022 ...RED FLAG WARNING HAS EXPIRED FOR THE SMOKY MOUNTAINS... Rainfall over the last few hours along with increased dewpoints have brought humidity levels up above eighty percent early this morning. While winds may remain gusty, expect humidity values to stay well above red flag criteria today. For these reasons the red flag warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this red flag warning went out at Mar 29, 1:00 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 29, 1:00 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
100 PM EDT Tue Mar 29 2022
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Complex situation unfolding for Wednesday across the forecast
area. Due to RAP guidance showing a southerly 70-80 kt 850mb LLJ
moving across the area late Wednesday through Wednesday night,
have went ahead and upgraded to a High Wind Warning across the
mountains and foothills with a Wind Advisory area-wide. In
addition, updated the FWF with potential low RH values Wednesday
afternoon across northeast Tennessee and southwest Virginia.
Current hi-res HRRR guidance is showing some of the drier air on
the eastern side of the mountains making its way into our area,
and this combined with the downslope winds, is creating a
situation with lower RH values possible.
Severe risk continues to be low and confined to our southern
zones across southeast TN with minimal surface based instability.
Any thunderstorms could produce some strong winds based on the
strong winds aloft at 4-5k ft.
JB
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions continue through the period with a tightening
pressure gradient resulting in winds increasing substantially
late in the period. LLWS is forecast Wednesday morning as
strengthening winds aloft are above a low-level inversion across
the Tennessee Valley. As the inversion mixes out mid-day, surface
winds increase at all sites.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 54 80 57 70 42 / 0 0 100 20 0
Knoxville McGhee Tyson Airport, TN 48 79 58 73 41 / 0 0 100 60 10
Oak Ridge, TN 47 78 57 71 40 / 0 0 100 60 0
Tri Cities Airport, TN 41 75 57 74 40 / 0 0 90 80 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 11 AM Wednesday to 8 AM EDT Thursday for
Cherokee-Clay.
TN...High Wind Warning from 11 AM Wednesday to 8 AM EDT Thursday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory from 11 AM EDT /10 AM CDT/ Wednesday to 8 AM EDT
/7 AM CDT/ Thursday for Anderson-Bledsoe-Bradley-Campbell-
Claiborne-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sullivan-Union-Washington TN-West Polk.
VA...Wind Advisory from 11 AM Wednesday to 8 AM EDT Thursday for Lee-
Russell-Scott VA-Washington VA-Wise.
&&Hazardous weather outlook, Mar 29, 4:18 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Morristown TN 418 AM EDT Tue Mar 29 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-300830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 418 AM EDT Tue Mar 29 2022 /318 AM CDT Tue Mar 29 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High winds are likely in the East Tennessee mountains and adjacent foothills Wednesday through Wednesday night with gusts of 80 mph possible at times. A High Wind Watch is in effect for these location. Elsewhere, winds will be strong with gusts up to 50 mph possible at times for portions of the Tennessee Valley and Cumberland Plateau. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 10:30 AM EDT | High Wind Warning | MRX | Russell, Washington, City of Bristol | 44 hr |
| Mar 29, 10:30 AM EDT | Wind Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 44 hr |
Nearby
Red Flag Warnings in Tennessee, 2022Red Flag Warnings in Virginia, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.